Author(s): Gentile I, Viola C, Reynaud L, Borrelli F, Cerini R,
Abstract Share this page
Abstract A 53-year-old woman admitted to our department for histologically proven chronic hepatitis C had previously been treated with pegylated interferon-alpha2b (PEG-IFN) plus ribavirin. Combination therapy had been withdrawn after 5 weeks because of severe anemia (hemoglobin 8.2 g/dl) despite a reduction in ribavirin dose. A second liver biopsy showed moderate chronic hepatitis with portoportal and portocentral bridges (Ishak score: grading 14/18, staging 4-5/6). Consequently, the patient was retreated with 1.5 microg/kg body weight weekly PEG-IFN and 1000 mg/day ribavirin. Ribavirin was withdrawn about 3 months later because of anemia. After 1 month of PEG-IFN alone, hemoglobin had decreased further to reach 7.9 g/dl; consequently IFN was stopped. An elevated reticulocyte count, indirect bilirubin concentration, and lactic dehydrogenase (LDH) concentration, and a positive direct Coombs test (IgG3, C3d also for panagglutinant irregular antibodies on eluate) led us to diagnose autoimmune hemolytic anemia (AHA). The patient received 1 mg/kg body weight/day prednisone, and all parameters normalized within 20 days. This is the first case of IFN-related AHA during PEG-IFN plus ribavirin therapy. Physicians should be aware that PEG-IFN can be the cause of AHA during a ribavirin-containing regimen for chronic hepatitis C.
This article was published in J Interferon Cytokine Res
and referenced in Journal of Clinical Case Reports